Rash from hand sanitizer?

  1. 0
    I'm a new grad and new to my job. I was using the hand sanitizer a lot today and over a period of about 2 hours started to develop a rash from it on my hands. Sometimes it would burn while I was in school (if my hands were super dry or if I had cuts) but I never had any reactions like this.

    Has anyone else run in to this problem? I really hope it's just a fluke and not an allergy I've suddenly developed
  2. 20 Comments so far...

  3. 0
    Could be drying your skin out..use lotion.
  4. 1
    Try using cold water. If that helps, you're at less risk using cold water with the soap or sanitizer than you are by using warm or hot and having excoriated skin.
    sevensonnets likes this.
  5. 0
    I get a rash from the foaming brand my hospital uses. Luckily we have two different kinds and lots of soap.
  6. 1
    Don't be fooled by hand sanitizers- or try to fool your patient inatvertantly! Hand sanitizers are not as effective and last for about 2-3 minutes. Nothing is better than taking the time to do a soap handwash- and it isn't as drying.
    sevensonnets likes this.
  7. 1
    I have to disagree with the above post. Studies have shown hand sanitizer to be just as effective as washing with soap. Neither sanitizer or soap stay on your hands and provide lasting germ protection; if they did we wouldn't have to wash/sanitize before/after every patient. That being said, my current hospital uses Steris brand foam, sanitizer and soap and they all break my hands out horribly. Within a couple of uses I get a red, blistering rash that burns. My solution was talking with my manager and getting permission to use Germ-Ex, which is also 60% alcohol like the hospital sanitizer but doesn't cause a rash. Maybe try different brands and see what works for you and then talk with your manager.
    hiddencatRN likes this.
  8. 0
    could be one of the excipients in the brand that particular place uses ... becasue 70 % isoporpyl alchol ( with out withoutr2 % chlorhexidine) alone is a thing watery liquid , but most sanitisers have some kkind of additive to make it thicker ...

    sometimes washing properly can be useful even if you don't explicitly need to ( i.e. could use just sanistiser)
  9. 0
    My hands will occassionally get icky from sanitizer. Espcially in the winter. I ALWAYS use lotion after washing/sanatizing it makes my hands a little bit more happy.
  10. 0
    Quote from hiddencatRN
    I'm a new grad and new to my job. I was using the hand sanitizer a lot today and over a period of about 2 hours started to develop a rash from it on my hands. Sometimes it would burn while I was in school (if my hands were super dry or if I had cuts) but I never had any reactions like this.

    Has anyone else run in to this problem? I really hope it's just a fluke and not an allergy I've suddenly developed
    i have the same thing; i went to my dermatologist who prescribed a topical steroid to use prn. of course the medicine works, but then i'm back to work, washing, geling, drying my hands out all day and the rash comes back. i'm not sure what the solution is anymore, i wear tegaderm at work, but that doesnt resolve anything.
  11. 0
    We have a lotion that is made to match our hand sanitizer. I always use the lotion after, and I only use the sanitizer when I do not have easy access to the sink.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top